Tennessee, 2005

Ice Storm in Tennessee, January 29, 2005

January 29, 2005 · NWS MRX · 40 events in 40 counties and zones

A low pressure system spread moist air above a cold air mass in place at the surface across East Tennessee creating a mixture of freezing rain and sleet across the lower elevations and a mixture of sleet and snow across the higher terrain. Much of the region ended up with ice accumulation around one quarter inch with some locations measuring as much as one half inch of ice.

Where it happened

Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A low pressure system spread moist air above a cold air mass in place at the surface across East Tennessee creating a mixture of freezing rain and sleet across the lower elevations and a mixture of sleet and snow across the higher terrain. Much of the region ended up with ice accumulation around one quarter inch with some locations measuring as much as one half inch of ice. Trees and power lines were downed across parts of the region due to ice accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 28, 9:43 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 28, 9:43 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
943 PM EST FRI JAN 28 2005

.DISCUSSION...PRECIPITATION HAS STARTED IN SOUTHEAST TN DURING THE
PAST COUPLE HOURS AND DEWPOINTS BOTTOMED OUT IN THE SINGLE DIGITS
BEFORE LIGHT RAIN STARTED. TEMPERATURES ARE NOW IN THE MID 30S IN
THIS AREA WITH DEWPOINTS AROUND 20. WARM LAYER AT 850 MB CONTINUES
WITH VERY DRY LOWER LAYER. INCREASING WARM AIR ADVECTION IS EXPECTED
TO MAINTAIN THE WARMING AS PRECIPITATION FALLS. TEMPERATURES SHOULD
DROP BELOW FREEZING SOON PER SWOMCD DISCUSSION 126. HOURLY RAINFALL
RATES MAY BE OVER 0.05 INCHES PER HOUR AS IT CONTINUES TO DEVELOP
LATER TONIGHT.

WILL UPDATE WINTER STORM WARNING TO 1/4 TO 1/2 INCHES OF TOTAL ICE
ACCUMULATION ACROSS SOUTHERN AND CENTRAL SECTIONS OF FORECAST AREA
EXCLUDING THE SMOKY MOUNTAINS OF EAST TN. WILL CHANGE TOTAL SNOWFALL
AMOUNTS FOR THE PLATEAU AND CENTRAL AND SOUTHERN VALLEYS TO 1 TO 5
INCHES DEPENDING ON LOCATION. WILL RAISE TOTAL SNOWFALL AMOUNTS IN
THE EASTERN MOUNTAINS TO 5 TO 10 INCHES...WITH TOTALS THROUGH
SATURDAY OF 4 TO 8 INCHES. NEW MESOETA INDICATING LESS WARMING
ACROSS SOUTHWEST VIRGINIA SATURDAY AND THAT ALL THE PRECIPITATION
SHOULD BE IN THE FORM OF SNOW. WILL INCREASE TOTAL SNOW AMOUNTS
TO 5 TO 9 INCHES FOR THAT GROUP. HAVE ADJUSTED LOW TEMPERATURES
TONIGHT DOWN A FEW DEGREES IN ALL AREAS DUE TO THE LOWER DEWPOINTS
AND THE EVAPORATIVE COOLING EXPECTED WHEN THE PRECIPITATION BEGINS
DURING THE NIGHT. HIGH TEMPERATURES SATURDAY MAY NOT REACH ABOVE
FREEZING ALL DAY NORTH OF KNOXVILLE AND I-40 BUT WILL NOT CHANGE ON
UPDATE AS NEXT SHIFT WILL HAVE MORE DATA.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
.NC......WINTER STORM WARNING MIDNIGHT TIL NOON SATURDAY.
.TN......WINTER STORM WARNING FOR SE TN TIL NOON SATURDAY.
         WINTER STORM WARNING FOR CENTRAL E TN TIL 8PM EST SATURDAY.
         WINTER STORM WARNING FOR NE TN TIL MIDNIGHT SUNDAY.
.VA......WINTER STORM WARNING MIDNIGHT SATURDAY TIL MIDNIGHT SUNDAY.

&&

TD/DH
Hazardous weather outlook, Jan 28, 5:51 PM EST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EST FRI JAN 28 2005

NCZ060-061-TNZ081>087-098>102-291100-
BLEDSOE-BRADLEY-CHEROKEE-CLAY-EAST POLK-HAMILTON-MARION-MCMINN-MEIGS-
NORTHWEST MONROE-RHEA-SEQUATCHIE-SOUTHEAST MONROE-WEST POLK-
551 PM EST (451 PM CST) FRI JAN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TENNESSEE AND EXTREME
SOUTHWEST NORTH CAROLINA.

.DAY ONE (TONIGHT)...

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT EST (11 PM CST)
SATURDAY TO NOON EST (11 AM CST) SATURDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN TN HAS ISSUED A WINTER
STORM WARNING.

LIGHT FREEZING RAIN...POSSIBLY MIXED WITH LIGHT SNOW...WILL SPREAD
INTO THE REGION OVERNIGHT.  SOME ICE ACCUMULATIONS OF 1/4 INCH OR
MORE WILL BE POSSIBLE...BEFORE THE MIXED PRECIPITATION CHANGES TO
MOSTLY RAIN BY NOON SATURDAY.  HIGHER ELEVATIONS MAY ALSO RECEIVE
AROUND 1 TO 2 INCHES OF SNOW.

A WINTER STORM WARNING IS ISSUED WHEN SEVERE WINTER WEATHER IS
EXPECTED TO OCCUR. HEAVY SNOW AND/OR ICE ARE FORECAST TO ACCUMULATE
IN THE AFFECTED AREAS CAUSING HAZARDOUS DRIVING CONDITIONS. THOSE
WITH TRAVEL PLANS IN THE WARNING AREA ARE ADVISED TO CHOOSE AN
ALTERNATE ROUTE, OR SHOULD USE EXTREME CAUTION IF TRAVEL IS
UNAVOIDABLE.

ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING
INDOORS, YOU ARE PUTTING YOUR LIFE AT RISK.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT EST (11 PM CST)
SATURDAY TO NOON EST (11 AM CST) SATURDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN TN HAS ISSUED A WINTER
STORM WARNING.

LIGHT FREEZING RAIN...POSSIBLY MIXED WITH LIGHT SNOW...WILL SPREAD
INTO THE REGION OVERNIGHT.  SOME ICE ACCUMULATIONS OF 1/4 INCH OR
MORE WILL BE POSSIBLE...BEFORE THE MIXED PRECIPITATION CHANGES TO
MOSTLY RAIN BY NOON SATURDAY.  HIGHER ELEVATIONS MAY ALSO RECEIVE
AROUND 1 TO 2 INCHES OF SNOW.

A WINTER STORM WARNING IS ISSUED WHEN SEVERE WINTER WEATHER IS
EXPECTED TO OCCUR. HEAVY SNOW AND/OR ICE ARE FORECAST TO ACCUMULATE
IN THE AFFECTED AREAS CAUSING HAZARDOUS DRIVING CONDITIONS. THOSE
WITH TRAVEL PLANS IN THE WARNING AREA ARE ADVISED TO CHOOSE AN
ALTERNATE ROUTE, OR SHOULD USE EXTREME CAUTION IF TRAVEL IS
UNAVOIDABLE.

ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING
INDOORS, YOU ARE PUTTING YOUR LIFE AT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH SATURDAY
NIGHT FOR ICE REPORTS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TNZ012>014-035>041-067>074-291100-
ANDERSON-BLOUNT SMOKY MTN-CAMPBELL-CLAIBORNE-COCKE SMOKY MTN-
GRAINGER-HAMBLEN-JEFFERSON-KNOX-LOUDON-MORGAN-NORTH SEVIER-
NORTHWEST COCKE-NW BLOUNT-ROANE-SCOTT TN-SEVIER SMOKY MTN-UNION-
551 PM EST FRI JAN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL EAST TENNESSEE.

.DAY ONE (TONIGHT)...

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT EST SATURDAY TO 8 PM
EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN TN HAS ISSUED A WINTER
STORM WARNING.

LIGHT SNOW...SLEET OR FREEZING RAIN WILL SPREAD INTO THE REGION
OVERNIGHT.  SOME ICE ACCUMULATIONS UP TO 1/4 INCH WILL BE
POSSIBLE...BEFORE THE MIXED PRECIPITATION CHANGES TO OR MIXES WITH
RAIN SATURDAY AFTERNOON. HIGHER ELEVATIONS MAY ALSO RECEIVE AROUND 1
TO 4 INCHES OF SNOW.  MANY AREAS WILL LIKELY SEE A CHANGE BACK TO
LIGHT SNOW BEFORE THE STORM SYSTEM EXITS THE REGION SATURDAY NIGHT.

A WINTER STORM WARNING IS ISSUED WHEN SEVERE WINTER WEATHER IS
EXPECTED TO OCCUR. HEAVY SNOW AND/OR ICE ARE FORECAST TO ACCUMULATE
IN THE AFFECTED AREAS CAUSING HAZARDOUS DRIVING CONDITIONS. THOSE
WITH TRAVEL PLANS IN THE WARNING AREA ARE ADVISED TO CHOOSE AN
ALTERNATE ROUTE, OR SHOULD USE EXTREME CAUTION IF TRAVEL IS
UNAVOIDABLE.

ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING
INDOORS, YOU ARE PUTTING YOUR LIFE AT RISK.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT EST SATURDAY TO 8 PM
EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN TN HAS ISSUED A WINTER
STORM WARNING.

LIGHT SNOW...SLEET OR FREEZING RAIN WILL SPREAD INTO THE REGION
OVERNIGHT.  SOME ICE ACCUMULATIONS UP TO 1/4 INCH WILL BE
POSSIBLE...BEFORE THE MIXED PRECIPITATION CHANGES TO OR MIXES WITH
RAIN SATURDAY AFTERNOON. HIGHER ELEVATIONS MAY ALSO RECEIVE AROUND 1
TO 4 INCHES OF SNOW.  MANY AREAS WILL LIKELY SEE A CHANGE BACK TO
LIGHT SNOW BEFORE THE STORM SYSTEM EXITS THE REGION SATURDAY NIGHT.

A WINTER STORM WARNING IS ISSUED WHEN SEVERE WINTER WEATHER IS
EXPECTED TO OCCUR. HEAVY SNOW AND/OR ICE ARE FORECAST TO ACCUMULATE
IN THE AFFECTED AREAS CAUSING HAZARDOUS DRIVING CONDITIONS. THOSE
WITH TRAVEL PLANS IN THE WARNING AREA ARE ADVISED TO CHOOSE AN
ALTERNATE ROUTE, OR SHOULD USE EXTREME CAUTION IF TRAVEL IS
UNAVOIDABLE.

ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING
INDOORS, YOU ARE PUTTING YOUR LIFE AT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH SATURDAY NIGHT
FOR ICE AND SNOW REPORTS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TNZ015>018-042>047-VAZ001-002-005-006-008-291100-
HANCOCK-HAWKINS-JOHNSON-LEE-NORTHWEST CARTER-NORTHWEST GREENE-
RUSSELL-SCOTT VA-SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-
WASHINGTON TN-WASHINGTON VA-WISE-
551 PM EST FRI JAN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA.

.DAY ONE (TONIGHT)...

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT EST SATURDAY TO
MIDNIGHT EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN TN HAS ISSUED A WINTER
STORM WARNING.

LIGHT SNOW OR SLEET WILL SPREAD INTO THE REGION OVERNIGHT...WITH
AREAS OF LIGHT FREEZING RAIN ALSO POSSIBLE. SOME ICE ACCUMULATIONS UP
TO 1/4 INCH WILL BE POSSIBLE...BUT THE MORE SIGNIFICANT SNOWFALL IS
EXPECTED OVER SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE. THE
COLDER AIR IN THE LOW LEVELS IN THESE AREAS SHOULD RESULT IN A MORE
PROLONGED PERIOD OF SNOW...ALTHOUGH A MIX WITH RAIN COULD OCCUR
SATURDAY AFTERNOON.  TOTAL SNOWFALL MAY REACH 3 TO 5 INCHES...WITH
LOCALLY HEAVIER AMOUNTS POSSIBLE IN AREAS SUCH AS JOHNSON AND CARTER
COUNTIES OF TENNESSEE...AND WASHINGTON AND RUSSELL COUNTIES OF
VIRGINIA.

A WINTER STORM WARNING IS ISSUED WHEN SEVERE WINTER WEATHER IS
EXPECTED TO OCCUR. HEAVY SNOW AND/OR ICE ARE FORECAST TO ACCUMULATE
IN THE AFFECTED AREAS CAUSING HAZARDOUS DRIVING CONDITIONS. THOSE
WITH TRAVEL PLANS IN THE WARNING AREA ARE ADVISED TO CHOOSE AN
ALTERNATE ROUTE, OR SHOULD USE EXTREME CAUTION IF TRAVEL IS
UNAVOIDABLE.

ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING
INDOORS, YOU ARE PUTTING YOUR LIFE AT RISK.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT EST SATURDAY TO
MIDNIGHT EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN TN HAS ISSUED A WINTER
STORM WARNING.

LIGHT SNOW OR SLEET WILL SPREAD INTO THE REGION OVERNIGHT...WITH
AREAS OF LIGHT FREEZING RAIN ALSO POSSIBLE. SOME ICE ACCUMULATIONS UP
TO 1/4 INCH WILL BE POSSIBLE...BUT THE MORE SIGNIFICANT SNOWFALL IS
EXPECTED OVER SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE. THE
COLDER AIR IN THE LOW LEVELS IN THESE AREAS SHOULD RESULT IN A MORE
PROLONGED PERIOD OF SNOW...ALTHOUGH A MIX WITH RAIN COULD OCCUR
SATURDAY AFTERNOON.  TOTAL SNOWFALL MAY REACH 3 TO 5 INCHES...WITH
LOCALLY HEAVIER AMOUNTS POSSIBLE IN AREAS SUCH AS JOHNSON AND CARTER
COUNTIES OF TENNESSEE...AND WASHINGTON AND RUSSELL COUNTIES OF
VIRGINIA.

A WINTER STORM WARNING IS ISSUED WHEN SEVERE WINTER WEATHER IS
EXPECTED TO OCCUR. HEAVY SNOW AND/OR ICE ARE FORECAST TO ACCUMULATE
IN THE AFFECTED AREAS CAUSING HAZARDOUS DRIVING CONDITIONS. THOSE
WITH TRAVEL PLANS IN THE WARNING AREA ARE ADVISED TO CHOOSE AN
ALTERNATE ROUTE, OR SHOULD USE EXTREME CAUTION IF TRAVEL IS
UNAVOIDABLE.

ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING
INDOORS, YOU ARE PUTTING YOUR LIFE AT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SATURDAY NIGHT FOR ICE
AND SNOW REPORTS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

40 ice storm. Local standard time, as filed.

Ice Storm, Washington

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Washington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Ice Storm, Anderson

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Anderson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.118, -84.198 (the zone’s center; the record gives no point)

Ice Storm, Bledsoe

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Bledsoe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.596, -85.205 (the zone’s center; the record gives no point)

Ice Storm, Blount/Smoky Mountains

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Blount/Smoky Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Ice Storm, Bradley

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Bradley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.154, -84.860 (the zone’s center; the record gives no point)

Ice Storm, Campbell

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Campbell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.404, -84.149 (the zone’s center; the record gives no point)

Ice Storm, Claiborne

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Claiborne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.486, -83.660 (the zone’s center; the record gives no point)

Ice Storm, Cocke/Smoky Mountains

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Cocke/Smoky Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Ice Storm, East Polk

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
East Polk forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

Ice Storm, Grainger

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Grainger forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.276, -83.510 (the zone’s center; the record gives no point)

Ice Storm, Hamblen

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Hamblen forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.217, -83.267 (the zone’s center; the record gives no point)

Ice Storm, Hamilton

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.181, -85.165 (the zone’s center; the record gives no point)

Ice Storm, Hancock

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Hancock forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.524, -83.222 (the zone’s center; the record gives no point)

Ice Storm, Hawkins

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Hawkins forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.441, -82.945 (the zone’s center; the record gives no point)

Ice Storm, Jefferson

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.051, -83.446 (the zone’s center; the record gives no point)

Ice Storm, Johnson

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Johnson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.455, -81.852 (the zone’s center; the record gives no point)

Ice Storm, Knox

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Knox forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.993, -83.937 (the zone’s center; the record gives no point)

Ice Storm, Loudon

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Loudon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.735, -84.312 (the zone’s center; the record gives no point)

Ice Storm, Marion

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Marion forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.129, -85.622 (the zone’s center; the record gives no point)

Ice Storm, McMinn

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
McMinn forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.425, -84.617 (the zone’s center; the record gives no point)

Ice Storm, Meigs

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Meigs forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.513, -84.813 (the zone’s center; the record gives no point)

Ice Storm, Morgan

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Morgan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.135, -84.649 (the zone’s center; the record gives no point)

Ice Storm, North Sevier

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
North Sevier forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Ice Storm, Northwest Blount

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Northwest Blount forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Ice Storm, Northwest Carter

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Northwest Carter forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Ice Storm, Northwest Cocke

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Northwest Cocke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Ice Storm, Northwest Greene

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Northwest Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Ice Storm, Northwest Monroe

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Northwest Monroe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Ice Storm, Rhea

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Rhea forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.609, -84.924 (the zone’s center; the record gives no point)

Ice Storm, Roane

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Roane forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.848, -84.523 (the zone’s center; the record gives no point)

Ice Storm, Scott

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Scott forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.429, -84.503 (the zone’s center; the record gives no point)

Ice Storm, Sequatchie

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Sequatchie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.371, -85.411 (the zone’s center; the record gives no point)

Ice Storm, Sevier/Smoky Mountains

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Ice Storm, Southeast Carter

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Southeast Carter forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Ice Storm, Southeast Greene

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Southeast Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Ice Storm, Southeast Monroe

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Southeast Monroe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Ice Storm, Sullivan

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Sullivan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

Ice Storm, Unicoi

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Unicoi forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

Ice Storm, Union

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
Union forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.288, -83.837 (the zone’s center; the record gives no point)

Ice Storm, West Polk

When
January 29, 12:00 AM EST to 8:00 PM EST
Where
West Polk forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5433865, 5433866, 5433867, 5433868, 5433869, 5433870, 5433871, 5433872, 5433873, 5433874, 5433875, 5433876, 5433877, 5433878, 5433879, 5433947, 5433948, 5433949, 5433950, 5433951, 5433952, 5433953, 5433954, 5433955, 5433956, 5433957, 5433958, 5433959, 5433960, 5433961, 5433962, 5433963, 5433964, 5433965, 5433966, 5433967, 5433968, 5433969, 5433970, 5433971.